HALLUCINATIONS – how to best handle them
Generally speaking, if a person has hallucinations that are affecting them adversely, try your best to change the topic and redirect their attention. Assure them you will take care of the bothersome situation. Move to another room if that might be helpful. Playing music may help as can viewing family photos or pictures of things they enjoy. Telling someone that what they see isn’t really there can become upsetting and frustrating to the person with LBD.
Per Mary Mittelman, Research Professor of Psychiatry & Director of the Alzheimer’s and Related Dementias Family Support Program at NYU Langone – http://www.nytimes.com/2016/05/03/nyregion/advice-for-alzheimers-caregivers.html:
If the hallucinations and delusions do not cause distress, it may be best to go along with them, rather than to try to convince the person that they are not real. If they do cause distress, then caregivers may want to acknowledge the fear they are causing and take practical steps, like altering the lighting and the environment to avoid any triggers. For example, bunched-up clothes may look like a monster or a portrait may appear to be a real person. In some cases, a physician may recommend prudent use of medication when other responses fail.
See Treatment & Important Information under WHAT IS LBD
Capgras Syndrome is the irrational belief that a familiar person or place has been replaced with an exact duplicate—an imposter. The most common subject of Capgras syndrome is the spouse or significant other.
Experts estimate that up to 17% of people with LBD experience Capgras syndrome. Research indicates that hallucinations in Lewy body dementia are highly correlated with the development of Capgras syndrome. One study also found that people who were being treated with cholinesterase inhibitors (which are sometimes used to treat hallucinations in Lewy body dementia) were less likely to develop Capgras syndrome.
Responding to Capgras Syndrome: Caregivers of people with Capgras syndrome report increased challenges compared to caregivers of people with Lewy body dementia who do not display Capgras syndrome. Because the cognitive function of people with LBD varies greatly from time to time, responding to Capgras syndrome is difficult. Sometimes, just going with the flow of the conversation will work, but some caregivers report that the person with LBD will catch them in verbal inconsistencies if, for example, they agree that they’re the imposter. Additionally, since the person may believe the caregiver or family member is an imposter, verbal or physical aggression is possible, so caution is suggested in response to Capgras syndrome.
Treatment of Capgras Syndrome: Treating Capgras syndrome requires a cautious approach if medications are going to be used. People with LBD are more at risk for serious side effects from antipsychotic medications which are often prescribed for paranoia, delusions and hallucinations. Be sure to report Capgras syndrome to your loved one’s physician for proper evaluation and treatment.
Per VeryWell.com by Esther Heerema, MSW, 2/10/16, https://www.verywell.com/capgras-syndrome-in-lewy-body-dementia-98556
Please see a portion of a case report on Vocalization in Dementia by Dr. James Galvin and Dr. Arkady Yusupov and how behavior modifications may work. (Case Reports in Neurology, Case Rep Neurol 2014;6:126–133, DOI: 10.1159/000362159 Published online: April 30, 2014)
“In patients with dementia exhibiting negative symptoms of “behavioral and psychological symptoms of dementia” (BPSD), using non-pharmacologic techniques (i.e. redirection) may be indicated. Psychotropic medications rarely address negative BPSD symptoms, while simultaneously decreasing patient’s quality of life. Non-pharmacologic approaches are beneficial as first-line therapy for negative BPSD.”
During examination, the patient would constantly vocalize her son’s name, progressing from normal conversational tone to shouting. She would also make distinct grunting noises, which seemed to correspond to increasing anxiety levels. A redirection and relaxation technique was attempted to get the patient to discontinue her vocalizations. The patient was called to attention by calling her first name, and then was directed to take a deep breath and count to 10. This technique was able to break the vocalization cycle for 10- to 15-min intervals. Each time the patient was redirected, the resulting vocalization-free interval was longer and achieved faster. During these periods, the patient was more lucid and able to answer questions and follow directions. These techniques were demonstrated to the caregivers, who successfully performed the redirection techniques.
At the 3-month follow-up, the caregivers reported continued relief of vocalization symptoms with constant use of the redirection technique. The patient’s anxiety levels and overall psychological well-being were drastically improved with the ability to control her vocalization symptoms. Caregiver distress was also reduced as vocalizations diminished in frequency and intensity. Six months later, vocalizations persisted, but redirection techniques still offered benefit by reducing the length and volume of each vocalization behavior. By 12 months, low doses of risperidone were required to reduce agitation, which often triggered vocalization episodes. Discussion Neuroanatomical correlates of vocalizations may
We found that the redirection and relaxation technique immediately worked with the patient during the initial office visit. The patient was able to focus in on her breathing, decreased her anxiety, and allowed for the repetitively loud name calling and grunting to subside for 10- to 15-min intervals. Successive attempts at redirection were used as the patient’s vocalization symptoms reappeared. Each redirection attempt resulted in a longer vocalization-free period, in which the patient expressed relief in her ability to stop vocalizing. The caregivers were educated on the use of redirection and encouraged to use this method in the home environment. This patient had several risk factors.
Conclusion: Use of psychotropic medications has become common practice in the treatment of neuropsychiatric symptoms such as vocalizations. Inhibiting a patient through the use of sedatives will undoubtedly prevent a patient from exhibiting vocalizations. However, this is not a solution to the problem due to serious negative implications to quality of life and potentially adverse side effects. Based on the results of this case report, using the nonpharmacologic approach of redirection in an attempt to break the vocalization pattern is recommended as a first-line intervention and may delay or reduce the need for antipsychotic medications.